Impotence caused by medications; Drug-induced erectile dysfunction
Various medications and recreational drugs can have an effect on sexual arousal and sexual performance. What causes impotence in one man may not affect another man.
If you think that a medication you are taking is having a negative effect on your sexual performance, discuss the matter with your health care provider. Never stop taking any medication without first consulting your health care provider, because some medications can produce life-threatening reactions if they are not carefully and slowly stopped or switched appropriately.
The following is a list of medications and nonprescription drugs that may cause impotence:
Antidepressants and other psychiatric medications:
Antihistamine medications (certain classes of antihistamines are also used to treat heartburn):
High blood pressure medicines and diuretics ("water pills"):
Nifedipine (Adalat, Procardia)
Among the antihypertensive medications, thiazides are the most common cause of ED, followed by beta-blockers. Alpha-blockers are, in general, less likely to cause this problem.
McVary KT. Clinical practice: Erectile dysfunction. N Engl J Med. 2007;357:2472-2481.
A.D.A.M. Editorial Team: David Zieve, MD, MHA, and David R. Eltz. Previously reviewed by Louis S. Liou MD, PhD, Chief of Urology, Cambridge Health Alliance, Visiting Assistant Professor of Surgery, Harvard Medical School. Review provided by VeriMed Healthcare Network (10/11/2010).